Alert archive / New Jersey / Special Weather Statements in 2019

Special Weather Statement, NWS Philadelphia/Mount Holly

August 9, 2019Cumberland County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 9, 2019, 3:36 PM EDT for Cumberland County, New Jersey. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2019, 3:36 PM EDT (19:36 UTC)
Expired
Aug 9, 2019, 4:00 PM EDT
In force
24 min
Issued by
NWS Philadelphia/Mount Holly

County Cumberland County, NJ

The radar

The Dover AFB radar (KDOX), 68 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2019-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2019-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
592 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

207 
WWUS81 KPHI 091936
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
336 PM EDT Fri Aug 9 2019

NJZ016-021-022-092000-
Salem-Cumberland-Atlantic-
336 PM EDT Fri Aug 9 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ATLANTIC...
NORTHEASTERN CUMBERLAND AND EAST CENTRAL SALEM COUNTIES...

At 336 PM EDT, a strong thunderstorm was located over Rosenhayn, or
near Bridgeton, moving east at 30 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Vineland, Millville, Bridgeton, Cumberland, Buena, Laurel Lake,
Estell Manor, Dorothy, Bricksboro, Mizpah, Port Elizabeth, Seabrook
Farms, South Vineland, Rosenhayn, Olivet and Centerton.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3926 7492 3930 7499 3930 7501 3931 7501
      3931 7503 3932 7503 3933 7505 3934 7506
      3934 7507 3935 7508 3945 7525 3954 7520
      3949 7475
TIME...MOT...LOC 1936Z 289DEG 28KT 3947 7515 

$$

MPS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 9, 1:20 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 9, 1:20 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
120 PM EDT Fri Aug 9 2019

.SYNOPSIS...
A cold front will move slowly through the area today before stalling
to our south this weekend. High pressure will build into the
Northeast through early next week, but a lee surface trough is
expected to develop by Sunday or Monday. A cold front will move into
the region around the middle of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
115 pm update: Made some changes to the forecast this afternoon,
based on the isolated showers/storms developing in eastern PA
and northern NJ the past couple of hours. Guidance is not
handling these particularly well. Suspect the influence of the
perturbation moving through the area today is stronger than
progged, leading to a bit more coverage of convection across the
CWA than previously forecast. Though expecting no more than
widely scattered coverage north of I-76, did include slight
chance PoPs everywhere through this evening. There remains a
stronger signal of storms farther south (though by no means a
slam dunk). Think low-end chance PoPs are warranted for Delmarva
and portions of southern New Jersey. Main threat of storms is
brief downpours, but brief/gusty winds are also possible.

930 am update: No changes were made to the forecast. Hi-res
model output continues to indicate potential for some
isolated/scattered storms this afternoon roughly for the
southern half of the CWA. PoPs may be a little on the low side
south of Philadelphia, but will analyze the 12z model output
before making any adjustments.

Previous discussion...

The cold front that brought some showers and thunderstorms to the
region on Thursday will slowly move across the region today. Dry and
cooler air will start to make its way into the region as the flow
turns more west-northwest. With winds picking up some through
midday, we should have some good mixing occur and dew points will
drop into the upper 50s to lower 60s across the region. The one
hiccup for today is that a chance for some isolated showers and
thunderstorms is possible as a shortwave crosses the region this
afternoon. Best chances are across our southern and eastern areas
(with the hi-res models all showing a somewhat similar solution
across the forecast area) as the front is slow to clear offshore and
will likely still be near those regions this afternoon and early
evening.

Otherwise, expect today to be mostly dry across the region with
temperatures generally in the 80s with some mid to upper 70s across
the southern Poconos and higher elevations of northwest New Jersey
and some temps near 90 across southern Delaware and southern
portions of the Maryland eastern shore.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
Any isolated showers should dissipate quickly this evening as the
shortwave moves off the coast, especially once we lose the effect of
daytime heating. Expect tonight to be dry across the region as
surface high pressure starts to build in from the west. Overnight
lows will feel quite nice as they drop down into the upper 50s
across the northern areas and into the lower 60s elsewhere with some
mid to upper 60s right along the coast.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Saturday through Monday...

A very pleasant few days is in store as high pressure will dominate
the area bringing mainly sunny skies with low humidity values. High
temperatures will be very close to average for this time of year
both Saturday and Sunday with highs mostly in the 80s (except 70s in
the southern Poconos) and dew points in the 50s helping it feel
quite comfortable. Lows will be mostly in the 60s except some 50s in
the southern Poconos.

Temperatures and humidity start to creep up a bit by Monday as high
pressure moves offshore allowing a SW flow to set up. However
indications at this point are for Monday to remain precip free as
well under partly to mostly sunny skies.

Monday night through Thursday...

In the big picture, the weather pattern becomes more unsettled once
again as the upper level trough reloads over the Great Lakes into
the NE CONUS with multiple waves of energy moving through along a
slow moving front. However specific forecast details become less
certain through this period as differences in the forecast models
emerge. At this point, indications are for an initial wave to move
through Monday night into Tuesday bringing showers/storms back into
the region. While this first wave should move through by Wednesday
there will likely be another impulse of energy coming through with
the main upper trough axis so this will keep the chance of
showers/storms in the forecast. Showers/storms could even linger for
next Thursday though the very latest model runs lift the trough out
and push the front to our south. However given at least some
uncertainty on this we'll keep slight chance showers/storms in the
forecast. Conditions look to be seasonably warm and fairly humid as
well for Tuesday and Wednesday before trending cooler and less humid
by Thursday.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This afternoon...Mainly VFR, though isolated showers/storms are
possible. Best chances remain at MIV/ACY, and have included this
potential in the TAFs. Coverage looks to be too sparse for
mention elsewhere at this time. Winds generally west around 10
kts with occasional gusts to 20 kts. Moderate confidence.

Tonight...VFR with light northwest winds. High confidence.

Saturday...VFR with light northwest winds becoming west around
10 kts. Cannot rule out gusts to 20 kts during the afternoon.
High confidence.

Outlook...

Saturday night and Sunday...VFR with light west to northwest
winds. High confidence.

Monday and Monday night...Mainly VFR with light southwest winds.
Moderate confidence.

Tuesday...Restrictions possible with a chance of showers/storms,
especially by afternoon. Mainly VFR outside of precipitation.
Light south to southwest winds (outside of storms). Moderate
confidence.

&&

.MARINE...
Conditions are expected to remain below Small Craft Advisory levels
through tonight. Southwest winds around 10 knots and gusts around 20
knots this afternoon. Seas will generally be around 3 to 4 feet.

Outlook...

Saturday through Tuesday...Sub-advisory winds/seas are expected
through the period. Mostly fair weather is expected through
Monday, but chances for storms increase on Tuesday.

RIP CURRENTS...

A long period swell is expected to continue along the coasts of
Delaware and New Jersey through today, resulting in a moderate risk
for the development of dangerous rip currents.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Fitzsimmons
Near Term...CMS/Meola
Short Term...Meola
Long Term...Fitzsimmons
Aviation...CMS/Fitzsimmons
Marine...Fitzsimmons/Meola
Hazardous weather outlook, Aug 9, 3:45 AM EDT, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
345 AM EDT Fri Aug 9 2019

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-100745-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
345 AM EDT Fri Aug 9 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-100745-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
345 AM EDT Fri Aug 9 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and tonight.

There is a moderate risk for the development of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The moderate risk for the development of dangerous rip currents may
continue Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-100745-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
345 AM EDT Fri Aug 9 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Aug 9, 11:01 AM EDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1101 AM EDT FRI AUG 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND DMG     1 WNW DOVER             40.89N 74.57W
08/08/2019                   MORRIS             NJ   PUBLIC

            DOWNED TREES CLOSED PRINCETON AVENUE. TIME
            ESTIMATED FROM RADAR.

&&

CMS
Special weather statement, Aug 9, 2:34 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
234 PM EDT Fri Aug 9 2019

NJZ007-009-015-PAZ061-062-105-091900-
Hunterdon-Warren-Mercer-Upper Bucks-Lehigh-Northampton-
234 PM EDT Fri Aug 9 2019

...A STRONG THUNDERSTORM WILL AFFECT HUNTERDON...SOUTHWESTERN
WARREN...NORTH CENTRAL MERCER...EAST CENTRAL LEHIGH...NORTHWESTERN
BUCKS AND SOUTH CENTRAL NORTHAMPTON COUNTIES...

At 233 PM EDT, a strong thunderstorm was located over Springtown, or
9 miles east of Allentown, moving east at 35 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Easton, Bethlehem, Quakertown, Byram, Hellertown, Flemington,
Tinicum, Clinton, Alpha, Hopewell, Ferndale, Frenchtown, Lebanon,
Milford, Bloomsbury, Riegelsville, Stockton, Glendon, Pleasant Valley
and Revere.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4053 7476 4051 7477 4051 7480 4046 7476
      4038 7477 4046 7543 4066 7538 4065 7475
TIME...MOT...LOC 1833Z 274DEG 38KT 4055 7530

NC
Special weather statement, Aug 9, 2:38 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
238 PM EDT Fri Aug 9 2019

MDZ019-020-091915-
Talbot-Caroline-
238 PM EDT Fri Aug 9 2019

...A STRONG THUNDERSTORM WILL AFFECT TALBOT AND SOUTHWESTERN CAROLINE
COUNTIES...

At 238 PM EDT, a strong thunderstorm was located near Tilghman
Island, or 9 miles northeast of Breezy Point, moving east at 30 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Easton, Trappe, St. Michaels, Preston, Oxford, Tanyard, Tilghman
Island, Copperville, Matthews, Choptank, Hambleton, Windyhill and
Cordova.

LAT...LON 3876 7633 3881 7631 3882 7623 3878 7621
      3884 7619 3887 7599 3870 7587 3866 7596
      3857 7603 3863 7608 3864 7615 3868 7617
      3868 7621 3876 7622 3871 7628 3877 7629
      3878 7629 3869 7634 3873 7633 3875 7637
TIME...MOT...LOC 1838Z 258DEG 16KT 3869 7635

NC
Special weather statement, Aug 9, 3:28 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
328 PM EDT Fri Aug 9 2019

DEZ003-092015-
Inland Sussex-
328 PM EDT Fri Aug 9 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SUSSEX COUNTY...

At 328 PM EDT, a strong thunderstorm was located near Vienna, or near
Hurlock, moving southeast at 20 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Laurel, Delmar and Bethel.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3846 7560 3846 7569 3860 7570 3858 7549
      3845 7556
TIME...MOT...LOC 1928Z 292DEG 16KT 3855 7584

MPS
Local storm report, Aug 9, 3:32 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
332 PM EDT FRI AUG 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND DMG     1 E CENTER VALLEY       40.53N 75.37W
08/09/2019                   LEHIGH             PA   PUBLIC

            TREE FELL ONTO A CAR AND WIRES ON FLINT HILL
            ROAD AT WALNUT LAKE. TIME ESTIMATED FROM
            RADAR.

&&

SFJ
Special weather statement, Aug 9, 3:36 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
336 PM EDT Fri Aug 9 2019

NJZ016-021-022-092000-
Salem-Cumberland-Atlantic-
336 PM EDT Fri Aug 9 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ATLANTIC...
NORTHEASTERN CUMBERLAND AND EAST CENTRAL SALEM COUNTIES...

At 336 PM EDT, a strong thunderstorm was located over Rosenhayn, or
near Bridgeton, moving east at 30 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Vineland, Millville, Bridgeton, Cumberland, Buena, Laurel Lake,
Estell Manor, Dorothy, Bricksboro, Mizpah, Port Elizabeth, Seabrook
Farms, South Vineland, Rosenhayn, Olivet and Centerton.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3926 7492 3930 7499 3930 7501 3931 7501
      3931 7503 3932 7503 3933 7505 3934 7506
      3934 7507 3935 7508 3945 7525 3954 7520
      3949 7475
TIME...MOT...LOC 1936Z 289DEG 28KT 3947 7515

MPS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:34 PM EDTSpecial Weather StatementPHIHunterdon26 min
Aug 9, 3:58 PM EDTSpecial Weather StatementPHIAtlantic32 min
Aug 9, 4:12 PM EDTSevere Thunderstorm WarningPHIAtlantic, Cape May, Cumberland33 min
Aug 9, 2:38 PM EDTSpecial Weather StatementPHITalbot37 min
Aug 9, 3:28 PM EDTSpecial Weather StatementPHIWicomico47 min
Aug 9, 5:04 PM EDTSpecial Weather StatementPHIWicomico11 min
Aug 9, 5:16 PM EDTSpecial Weather StatementPHIWicomico29 min

Nearby

Special Weather Statements in New Jersey, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.